Ohio, 2024

Tornado and Damaging Winds in Ohio, June 5 to 6, 2024

June 5 to 6, 2024 · NWS PBZ · 7 events in 3 counties and zones

Placeholder.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
8
Property damage
$20,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Placeholder.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 5, 10:54 PM EST, 43 minutes earlier.

Area forecast discussion, Jun 5, 10:54 PM EST, 43 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Pittsburgh PA
1154 PM EDT Wed Jun 5 2024

.SYNOPSIS...
Showers and thunderstorms are expected tonight. Unsettled
weather will remain into the weekend. Cooler temperatures
return Friday and hold through the weekend.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
KEY MESSAGES:

- Showers and thunderstorms tonight with a crossing cold front
- Marginal potential for severe storms
- Locally heavy rain where training occurs
--------------------------------------------------------------

Midnight Update...
The latest meso analysis shows ML CAPE continues to slowly wane
across the region. PBZ VAD wind profiles indicate a veering wind
profile in the low levels. We will continue to monitor for any
storm rotation over the next couple of hours, though this
potential should also gradually diminish overnight as surface
wind becomes more southerly, resulting in a reduction in
helicity.

We will also monitor for any training of showers and
thunderstorms overnight, which could result in a localized flash
flood potential. The latest meso data also shows moisture
transport vectors bringing in higher precipitable water values
overnight, which could enhance rainfall rates.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY/...
KEY MESSAGES:

- Risk for scattered showers/storms continues on Thursday with
  the passage of a deep trough.
- Continued activity on Friday with cooler temperatures.

-------------------------------------------------------------------

Lingering showers/storms will end Thursday morning as the cold
front exits to the east. A deep shortwave trough is expected to
swing through Thursday afternoon. This will likely return
showers and storms Thursday afternoon/evening. Thursday
afternoon seems to be a period to watch for as well with MU CAPE
values between 500 and 700 J/Kg with nearing 50 knots of shear.
SPC has a general thunder this day but there certainly could be
a strong storm with this passing post frontal trough.

Just above-average highs expected Thursday.

Highly anomalous upper level low will move across the Great
Lakes on Friday. Waves of energy will swing around the low as
will much cooler air. This will keep our weather unsettled on
Friday. Temperatures should be noticeably cooler Friday with
plenty of clouds and scattered showers.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
KEY MESSAGES:

- Periodic showers with cooler conditions are expected through
  the weekend with a slowly crossing upper-level low.

-------------------------------------------------------------------

The upper-low will dig into New England Friday night into
Saturday. This will keep cooler and showery conditions in the
forecast as we head into the weekend and into early next week.
While there is low confidence on pinpointing the best timing of
these showers each day, ensembles do agree on the general
showery pattern with upper troughing persisting through the
weekend and possibly into early next week.

The pattern will change by Tuesday next week as the upper low
finally gets shunted to the east with riding finally moving back
into the region. This will mean dry weather possibly returning
for Tuesday and Wednesday next week as rain chances remain below
30%.

&&

.AVIATION /04Z THURSDAY THROUGH MONDAY/...
A trough and an associated cold front will bring convection
through the region overnight. Have used a TEMPO group at all
ports east of ZZV to try to time the most likely time for
passage of thunderstorms. Confidence in thunder is waning as the
activity continues to slowly weaken. Ceilings are likely to
drop to high IFR/low MVFR as the trough and front cross.

Low ceilings will linger through sunrise at most terminals with
some patchy 4-6 mile mist. Rapid improvement to VFR is
anticipated behind the front. FKL and DUJ will likely not see
this improvement until the afternoon. Steep low-level lapse
rates should promote wind gusts in the 20 to 25 knot range by
midday areawide, with some modest instability creating isolated
showers as well.

.Outlook...
Periodic restrictions and scattered showers are expected
through Sunday as a slow moving upper low persists across the
Great Lakes region.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...Shallenberger
NEAR TERM...WM
SHORT TERM...22/Shallenberger
LONG TERM...22/Shallenberger
AVIATION...22/CL
Hazardous weather outlook, Jun 5, 12:23 PM EST, 11 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
123 PM EDT Wed Jun 5 2024

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029-
031-073>078-WVZ001>004-012-021-509>514-061730-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Washington-Greene-Westmoreland-Higher Elevations of Westmoreland-
Fayette-Higher Elevations of Fayette-Indiana-
Higher Elevations of Indiana-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
123 PM EDT Wed Jun 5 2024

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms are expected this afternoon and overnight.
Some storms could be strong and produce damaging winds. Any storms
will be capable of producing heavy downpours which could result in
localized flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Shallenberger

The radar

The Cleveland radar (KCLE), 146 km away, was scanning. The volume nearest the first event began at 04:34 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 tornado. Local standard time, as filed.

Tornado, Muskingum

When
June 5, 11:37 PM EST to 11:40 PM EST
Where
Muskingum County, 1 mi W of Frayszeburg to Frayszeburg
Rating
EF2
Path length
1.25 mi
Path width
120 yd
Injuries
8 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
40.119, -82.137

A strong tornado occurred during the overnight hours of June 6th in a strengthening convective cell as it descended on the west side of Frazeysburg in a cornfield. The tornado then knocked over a phone pole before removing the second story of a home on W 3rd Street and caused one of the load bearing walls to collapse. Two barns were also totally destroyed at this residence and a soft wood pine was also uprooted. Continuing east on W 3rd Street through the middle of the town, two homes had their roofs removed and a small retail shop had 50% of its roof removed. Further east along W 3rd Street there were two uprooted hardwood trees pointed in a northwest direction and also a bit further down the road there were 2 softwood trees uprooted. Finally, at the edge of town on the eastern side near the Frazeysburg Elementary School and on Furnace Street there was an uprooted hardwood tree a few feet in diameter in between two houses. Next to the school, there were two snapped trees that did seem to have a bit of rot in the center of |the trees. The school itself sustained damage to the fascia. The circulation began to weaken and dissipate as it reached the very end of town and the rest of the debris began to fall out. The maximum wind speed found during the track was 130 MPH.

Thunderstorm Wind, Muskingum

When
June 5, 11:38 PM EST
Where
Muskingum County, Frayszeburg
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.120, -82.120

Multiple trees down, damage to buildings.

Thunderstorm Wind, Coshocton

When
June 6, 12:04 AM EST
Where
Coshocton County, Wills Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
40.175, -81.850

Thirty to forty trees were blown down along Wills Creek.

Thunderstorm Wind, Coshocton

When
June 6, 12:06 AM EST
Where
Coshocton County, 1 mi S of Tyndall
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.200, -81.880

Numerous trees down across Franklin Township.

Thunderstorm Wind, Coshocton

When
June 6, 12:12 AM EST
Where
Coshocton County, 4 mi WSW of West Lafayette Prts
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.220, -81.790

Multiple trees down.

Thunderstorm Wind, Tuscarawas

When
June 6, 12:30 AM EST
Where
Tuscarawas County, 1 mi SSW of Wolf
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.300, -81.580

Tree down on West State St.

Thunderstorm Wind, Tuscarawas

When
June 6, 12:44 AM EST
Where
Tuscarawas County, 1 mi ENE of Tuscarawas
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
40.410, -81.380

Trees down on Indian hill road.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2024Every state in 2024This day in weather historyThe tornado archive for Ohio, 2024Warnings in Ohio, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1189052, 1197558, 1189047, 1197559, 1197563, 1197564, 1197565.